Thunderstorm Wind, Saline
- When
- August 21, 8:00 PM CST
- Where
- Saline County, Friend
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 40.650, -97.283
Thunderstorm winds uprooted a tree in Friend causing damage to a house.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 1:20 PM CST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT WED AUG 21 2002 ...MAIN CHALLENGE IS POPS AND HEAVY RAIN THREAT THROUGH THURSDAY... WATER VAPOR IMAGERY SHOWING SEVERAL SMALL SHORTWAVES EJECTING OUT OF PACIFIC NORTHWEST UPPER LOW...AND MOIST PLUME WITH TRAJECTORY FROM SUB-TROPICS. 18Z SURFACE ANALYSIS HAS LOW NEAR WINNER SOUTH DAKOTA...WHICH HAS DROPPED SOUTH A BIT FROM 15Z. PRE-FRONTAL TROF LINE EXTENDING SOUTH FROM LOW THROUGH CENTRAL NEBRASKA...WITH THE COLD FRONT/BAROCLINIC ZONE STILL IN SOUTHERN SOUTH DAKOTA. ALL OF CWFA HAS DEWPOINTS IN THE LOWER TO MIDDLE 70S WITH GUSTY SOUTH-SOUTHWEST WINDS. EVEN HIGHER DEWPOINTS NOTED UPSTREAM OVER NORTHEAST KANSAS. VISIBLE IMAGERY SHOWING SEVERAL POCKETS OF SUNSHINE OVER REGION...RESULTING IN GOOD HEATING AND INCREASING INSTABILITY. 18Z MEAN LAYER CAPE VALUES ALREADY AVERAGING 2000 J/KG OVER MOST OF CWFA. GIVEN THE DEGREE OF INSTABILITY...THE BOUNDARY LAYER FORCING FROM THE FRONT/TROF MAY BE ENOUGH TO FIRE CONVECTION LATE THIS AFTERNOON/EARLY THIS EVENING IN NORTHEAST NEBRASKA. THIS IS SOMEWHAT SUPPORTED BY QPF FROM RUC/ETA/AVN/NGM. ETA KAIN-FRITCSH NOT ONLY DEVELOPS CONVECTION IN NORTHEAST NEBRASKA...BUT BY 00Z SHOWS A SOUTHWARD EXTENSION INTO KANSAS ALONG PRE-FRONTAL TROF LINE. SHOWERS OVER CENTRAL NEBRASKA CURRENTLY MOVING NORTHEAST TOWARDS CWFA...SO BY ISSUANCE TIME WILL NEED TO CHECK COVERAGE FOR BEST WORDING. BY 06Z TONIGHT... MODELS ARE IN GOOD AGREEMENT ON DROPPING FRONT SOUTH TO NEAR SIOUX CITY-COLUMBUS LINE...THEN OMAHA-LINCOLN BY 12Z. AFTER 06Z...SHORTWAVE CURRENTLY SEEN MOVING THROUGH NORTHEAST NEW MEXICO WILL BE PROVIDING ADDITIONAL LIFT OVER EASTERN NEBRASKA...AIDING ANY LIFT PROVIDED BY THE FRONT. NOSE OF 35 KNOT LOW LEVEL JET WILL ALSO BE FOCUSING VERTICAL MOTION OVER SOUTHEAST NEBRASKA. THUS EXPECT TO SEE A SHIFT IN DEVELOPMENT FROM NORTHEAST NEBRASKA EARLY THIS EVENING...TO SOUTHEAST NEBRASKA BY THURSDAY MORNING. AT LEAST LIKELY POPS SEEM REASONABLE TONIGHT MOST AREAS...WITH OCCASIONAL WORDING WHERE RAIN IS ON-GOING. PRECIPITABLE WATER VALUES REACH 2 INCHES IN CWFA TONIGHT...SO SOME CONCERN FOR EXCESSIVELY HEAVY RAINS...AND WILL INCLUDE HEAVY RAIN WORDING TONIGHT. FLASH FLOOD GUIDANCE VALUES GENERALLY UNDER 2 INCHES MOST AREAS...SO WILL NEED TO MONITOR ANY PERSISTENT RAINFALL AREAS ACCORDINGLY. FRONT MOVES THROUGH SOUTHEAST CORNER THURSDAY MORNING...WITH AN ADDITIONAL VORT MAX MOVING THROUGH WESTERN KANSAS. THUS THERE WILL BE A CHANCE FOR NEW DEVELOPMENT MAINLY IN THE SOUTHEAST...LESS LIKELY NORTH. AVN CONTINUES TO SHOW CONVECTIVE FEEDBACK PROBLEMS IN THE QPF FIELD WITH CIRCLE PATTERN OVER NORTHEAST NEBRASKA. BY FRIDAY...UPPER HEIGHTS BUILD WITH SHORTWAVE RIDGE STRENGTHENING...AND FRONT HEADS INTO GULF STATES WHILE SURFACE HIGH SETTLES INTO CWFA. PATTERN LOOKS DRY AT LEAST THROUGH TUESDAY WITH THIS RIDGE. HOWEVER BY DAY 7 THE ENSEMBLE MEAN SUPPORTS THE OPERATIONAL MRF WITH BRINGING A WAVE THROUGH NORTHWEST FLOW INTO THE CENTRAL PLAINS. WILL CARRY A CHANCE ON WEDNESDAY TO ACCOUNT FOR THIS WAVE. AVN MOS GUIDANCE FOR HIGHS LOOK TOO COOL AS A RESULT OF THE CONVECTIVE FEEDBACK BULLSEYE...SO LEANED MORE TOWARDS THE ETA AND NGM MOS WHICH ARE VERY SIMILAR. .OMA...NONE. NIETFELD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-220400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 610 PM CDT WED AUG 21 2002 STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. WARM...HUMID...UNSTABLE AIR CONTINUES ACROSS THE AREA. A WEAK FRONTAL BOUNDARY EXTENDS FROM SOUTH CENTRAL SOUTH DAKOTA TO SOUTH CENTRAL NEBRASKA. SHOWERS HAVE DEVELOPED ALONG THIS BOUNDARY. AN UPPER AIR LOW PRESSURE SYSTEM MOVING OUT OF EASTERN COLORADO INTO NEBRASKA AND KANSAS TONIGHT WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG THIS BOUNDARY. IN ADDITION...A COLD FRONT MOVING SOUTHEAST OUT OF SOUTH DAKOTA WILL PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS THROUGH THURSDAY MORNING. ALTHOUGH WIND SHEAR IS WEAK...A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. THE WEAK FRONT IS FORECAST TO SLOWLY DROP SOUTH OF THE AREA ON THURSDAY. MORE THUNDERSTORMS MAY OCCUR ALONG THIS FRONT. AT THIS TIME...ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON THURSDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds uprooted a tree in Friend causing damage to a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313833.